71603members
375691posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Tax and sore feet - top tips please

11 REPLIES 11
fimbo123
Member

Re: Tax and sore feet - top tips please

Hi Cathybeatingit,

Sorry you're having such a rough time on Tax. It can be really tough. I have now finished chemo, had my surgery and have 4 rads left to go....nearly there! I had 4 Tax in the end, but after the first horrendous dose (staph infection in my line, red and very sore hands and feet, mouth full of ulcers) my onc reduced my subsequent doses by 20%. I was a bit worried about this but he said it was more important that I had all the cycles and on time, and that if I had continued like the first one I would not have been able to have all the cycles. And he said the dosage was a bit of a guesstimate and I had lost weight anyway. The dose reduction really helped - I didn't get any further sore hands or feet.

When I read back through my post I sound pretty cheerful but it was really the lowest time of my whole treatment. So it will get better for you :-). When I got home from hospital my feet were so sore that I couldn't walk for 4 days - I had to sit with my feet on a footstool. I was scared it would never get better but of course it did. I only have one thing to add to Maryland's excellent advice - one thing which really helped was slathering Diprobase emollient cream all over my feet last thing at night, wrapping them in clingfilm and sleeping like that. Not too glam but effective! I also took vit B6 for a month - don't know if it helped or not.

Sending you a virtual hug and wishing you all the best for the rest of your treatment xx
Maryland
Member

Re: Tax and sore feet - top tips please

Hi CathyBeatingit.......my first Tax nearly two years ago now was horrendous. Onc said it was the cumulative effect of FEC still in my system, and 2nd/3rd would be more tolerable. For me, she was right! Some suggestions that might help.....start taking painkillers the day before TAX and keep them up for 3/4 days afterwards. Alternate paracetamol/ibuprofen. Use a mild mouthwash - chemo unit should prescribe this - twice a day, and ask for something for oral thrush (if you haven't already). Try eating sweeter foods than you're used to, pineapple ice lollies are pretty soothing. Moisturise hands/feet loads using water based produce like aqueous cream or doublebase cream and wear cotton gloves socks overnight (like the ones you get in spa treatments). Try and drink cranberry juice and/or flavoured barley water to help with urine infection. TAX is tough, but very effective.....I hope 2 and 3 are more manageable for you......take care

Lucy_BCC
Member

Re: Tax and sore feet - top tips please

Hi Cathy
Welcome to the BCC forums where I am sure you will find support and help from your fellow users, please also feel free to call our helpliners for further practical and emotional support on 0808 800 6000, lines are open weekdays 9-5 and Sat 10-2

Here's a link to further support ideas and information which may help you during your treatments:

http://www.breastcancercare.org.uk/treatment?utm_source=Homepage&%3Butm_medium=help_you&%3Bu...

Take care
Lucy BCC

CathyBeatingit
Member

Re: Tax and sore feet - top tips please

I had three FEC treatments without too many issues, other than hair loss, bleeding gums and nose etc, but the first of my T treatments (docetaxel) has all but finished me! First I had aching of the muscles, to the extent I couldn't walk 2 days after treatment, so when that started to ease I thought that's good I can continue to work etc. Then my mouth blew up, so sore couldn't eat or drink any hot liquids, my tongue looked liked something from an scfi film and my feet and hands started to get hotter and hotter, so sore I can't bend my fingers and I am constantly plunging feet and hands into cold water to try to ease the pain. I already take B6 and tried E45 cream but it's not getting any better. So combined with Oral thrush,urine infection and lost remainder of my eyebrows, (I was hanging on to them!) I'm not sure I want the next two doses! Anymore advice?
KB0
Member

Re: Tax and sore feet - top tips please

Hiya,
i had Tax last year and my feet also hurt. It was mainly my heels that ached. I struggled to walk because they were quite painful. I was limping everywhere, in fact i felt like an old woman tbh...lol.
I finished treatment just under a year ago and my feet and everything else are beginning to go return back to normal. I think Tax does affect the joints and it's not a very nice drug but a very affective one....

Karen xx

fimbo123
Member

Re: Tax and sore feet - top tips please

Thanks for the tips. It will be a better day whatever because they're letting me out of hospital :-):-) (if I can hobble out!)

Well done on working through chemo! I worked through my 3 cycles of AC chemo, but this first Docetaxl has thrown every SE possible at me plus landed me in hospital, so there's no way I can continue. Still, I'm proud of myself for working through AC.
Maryland
Member

Re: Tax and sore feet - top tips please

Hi Fimbo....really hope your feet feel more comfortable soon. I wore slippers (that looked like dolly shoes) with very soft, giving uppers and a 'proper' sole to work all last winter, and then bought a pair of really decent walking sandals that I have lived in since about March! Very rubbery flip flops are OK too.........it must be a challenge with 3 young children; mine are adults and left home, but I did work all through chemo, so empathise that taking to bed is not an option. My ankles also got quite swollen, 'cankles' my daughter called them!!! So I spent most evenings with my feet raised on the back of the sofa.....I think I was also told to avoid extremes of heat and cold.....hope you have a better day 🙂

Katykookabura
Member

Re: Tax and sore feet - top tips please

Hi there fimbo, I have no tips to offer you but noticed you are in hospital . Just wanted to wish you well with the rest of your treatment and hopefully other ladies who have had a similar problem can offer some advice.. Take care, Katy.
fimbo123
Member

Re: Tax and sore feet - top tips please

Thanks Maryland,
I'll try Doublebase as well. We have some at home as my son uses it to apply to his skin before getting in the bath to prevent water drying it.

If it gets worse I don't know how I'll walk 😞 and have no idea what shoes I'll wear. I have 3 young children so taking to bed is not really an option!
Maryland
Member

Re: Tax and sore feet - top tips please

Hi fimbo123.......I suffered with sore hands and feet last year after 1st TAX, and whilst Onc and her team very sympathetic (to a point) she just said 'it will clear up'!! She prescribed doublebase gel which I slathered on morning and night (wearing cotton gloves and socks to bed....very attractive NOT!). This may be similar to diprobase? Not sure as I don't suffer from Eczema. My hands more or less cleared up after TAX2 but feet took a little longer.
I asked about vitamin supplements and she said not during chemo as there have been so few studies on the impact of B supplements (either positive or negative) however did recommend start taking B6 3 weeks after last TAX for a max of 3 months. TAX did take its toll on my nails, and they greatly improved 6 months after the end of chemo.

Not sure this really helps, just wanted to reassure you that it should improve....or perhaps we just get used to the side effects?! A year on, my nails are long and strong, hands and feet wonderfully soft again, have 3cm of 'thin' hair and apart from a bit of peripheral neuropathy in my toes and fingertips, feel back to my 'old self'.......all the best for the rest of your treatment....take care x

fimbo123
Member

Re: Tax and sore feet - top tips please

Bump!
fimbo123
Member

Tax and sore feet - top tips please

I had my first Docetaxel on 7 August. By about day 5, I started getting red patches on my palms and in between my fingers (palmar syndrome). I can manage this as I've been used to eczema on my hands for years, but today it started on my heels and is already very painful.

I'm currently in hospital recovering from an infection 😞 so have asked every passing doctor and nurse for their advice, but all they can suggest is emollient cream (I'm using Diprobase which I use for eczema, also have Cetraben at home).

So, given I have 3 more cycles to go, what are your top tips for easing pain?

Btw, just noticed the bcc info leaflet on Tax mentions vitamin B6 - anyone been prescribed this?

Thanks!